Category: 

What is an Upper GI Hemorrhage?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 09 November 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

An upper GI hemorrhage is bleeding in the upper portion of the gastrointestinal tract, specifically the esophagus and stomach. There are a variety of medical conditions that can cause an upper GI hemorrhage. Some of these conditions may include peptic ulcers or stomach inflammation. Treatment may involve dietary changes, the use of over-the-counter or prescription medications, or surgery.

Common symptoms of an upper GI hemorrhage include vomiting blood or something that resembles coffee grounds, black and tarry stools, or the presence of blood after having a bowel movement. Chest pain may also develop in some patients, and anemia is common if there has been a significant loss of blood. These symptoms should be treated as a medical emergency, and immediate medical attention is required. The patient will usually need to be hospitalized for detailed testing and treatment.

Once at the hospital, a patient who is thought to have an upper GI hemorrhage will typically be given fluids through a small tube called an IV, which is inserted into a vein. If it is determined that medications are needed, most of these can be administered through the IV as well. Antibiotics and medications aimed at reducing stomach acid are commonly prescribed. If there has been a significant loss of blood, a blood transfusion may be needed.

Ad

Surgical intervention is frequently needed in patients who suffer an upper GI hemorrhage. The type of surgery will depend on the type of bleed and the location of the bleed. Lasers can sometimes be used to stop the bleeding. If there is a mass or tumor that is causing the upper GI hemorrhage, this mass may have to be removed. When surgery is needed, the patient will usually need to spend a few days in the hospital to make sure there are no post-operation complications.

Once the patient is able to go home after an upper GI hemorrhage, close medical monitoring will continue to be important. Depending on the reason for the bleed, long-term medications may need to be used to try to prevent the problem from returning. A high-fiber diet and plenty of water are generally recommended to keep the stomach and intestines working properly. If any symptoms return or if the patient has any questions or concerns, a doctor should be consulted right away, as those who have suffered from an upper GI hemorrhage may be at a greater risk of experiencing a second bleed.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email